Hail, Onslow
- When
- June 14, 1:31 PM EST
- Where
- Onslow County, 3 mi W of Sneads Ferry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.550, -77.453
Quarter size hail fell at Everett Yopp Dr.
An isolated severe thunderstorm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An isolated severe thunderstorm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 14, 12:59 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 159 PM EDT Thu Jun 14 2018 .SYNOPSIS... A cold front will move south through the area tonight. High pressure over the Great Lakes Friday will move south, passing through eastern NC on Saturday, and off the southeast coast by Sunday. Meanwhile, a weak trough will develop over central NC by early next week, and continue through midweek. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 10 AM Thu...The latest sfc analysis is showing the cold front over the southern half of VA, meanwhile a sfc trough over central NC this morning. So far, this morning temperatures are in the low 80's under mostly to partly cloudy skies. Expect temperatures to become hot and humid this afternoon which will the stage for an unstable atms. An active sea breeze will develop by early afternoon, and expect convective initiation along the sea/sound breezes, as well as the weak cold front dropping south into E NC from VA this afternoon. Scattered to numerous thunderstorms expected across E NC. Have pops of 50-70 percent during the afternoon hours. High PWAT vals of around 2 inches and large CAPES with little shear are expected this afternoon. Heavy rain with localized flooding, some strong wet microburst wind gusts, and frequent lightning will be the main threats. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 345 AM Thu...Any storms will quickly wane with loss of heating this evening and weak front pushing through the area. May be some straggling showers through around midnight, though drying expected through the night, and with very light northerly flow and wet ground, patchy fog will likely develop. Lows will fall back to near climo with readings in the mid/upr 60s north and west to low 70s beaches. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 300 AM Thurs...Behind a cold front it will be seasonably warm through the weekend, with heat and humidity building into the region by early next week. We could see the hottest temps of the season so far, with highs in the mid 90s, and heat indices in the 100s. There will be diurnally based scattered thunderstorms most days, with a cold front approaching towards the end of the week. Friday through Sunday...Behind the cold front Friday and Saturday, we will have pleasant weather with low-ish dewpoints and high temperatures in the mid to upper 80s inland, and the low to mid 80s near the coast. It will be dry Friday, aside from some leftover widely scattered showers or thunderstorms in the morning. Then, mostly dry again on Saturday, with perhaps an isolated thunderstorm across the coastal plain counties. High pressure will then dip down from the Mid-Atlantic states by early this weekend, and move just offshore by Sunday. This will allow winds to turn to the south Sunday, and more humid air will return. Also, warmer low level thicknesses will help push high temps into the low 90s inland, and the mid 80s near the coast. Some scattered thunderstorms are again possible, most likely sea-breeze aided, Sunday afternoon/evening. Low temps will be cool Saturday morning, in the low to mid 60s inland and low 70s near the coast, and then in the upper 60s to low 70s Sunday morning. Monday through Wednesday...Strong upper level ridge will form over the lower Ohio River Valley by Monday, and remain anchored there through midweek. At the surface, high pressure will become centered well offshore, and ridge into the SE US, while a weak trough forms over central NC. Low level thicknesses will increase to support high temps in the mid to upper 90s inland, and the upper 80s to low 90s closer to the coast. Also, with continued moist S/SW flow, dewpoints will increase well into the 70s. This will lead to heat indices from 100-110 across Eastern NC, with the hottest day likely on Tuesday. Sea breeze related scattered showers and storms are expected Monday, while more widespread scattered activity is possible Tuesday and Wednesday, likely enabled by the weak surface trough. Low temperatures will be very warm, ranging from the low to mid 70s inland, to the mid to upper 70s near the coast. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term /through 18Z Friday/... As of 2 PM Thu...Line of thunderstorms currently along the coast this afternoon with heavy rain causing sub-VFR conditions and gusty winds. Still anticipating scattered to numerous thunderstorms this afternoon with storms dying or pushing offshore later tonight. Light to calm winds and moist low levels will usher in a chance for patchy fog and low cigs with MVFR/IFR conditions possible tonight. Long Term /Friday through Monday/... As of 325 AM Thurs...VFR conditions are expected through most of the long term, with the exception of temporary sub VFR conditions possible in the afternoon each day (except Friday) due to scattered thunderstorms. && .MARINE... Short Term /through Tonight/... As of 10 AM Thu...No change to the current marine forecast. The latest obs show SW winds 5-15 kt across the waters with seas 2-4 ft, highest south and lowest north. A cold front will move in from the north this afternoon. Winds north of Cape Hatteras will veer to west then north in the afternoon, but remain southwest south of Hatteras. Scattered to numerous thunderstorms will develop in the afternoon over land and move out over the waters late afternoon. Storms will diminish this evening and winds will be light N 5-10 kt overnight. Seas will continue 2 to 4 ft. Long Term /Friday through Monday/...Winds will be N/NE 10-15 kts Friday, before calming to 5-10 kts and turning to the E/ENE on Saturday. Saturday night winds will become SE 5-10 kts, and then S 5-10 kts on Sunday. Winds then increase to 10-15 kts out of the SSW Sunday night, and continue through the day Monday, before increasing to 15-20 kts late Monday afternoon. Generally 2-3 ft seas are expected through the period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...TL NEAR TERM...TL/BM SHORT TERM...TL LONG TERM...SGK AVIATION...SGK/MS MARINE...TL/BM/SGK
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 400 AM EDT Thu Jun 14 2018 NCZ029-044>047-079>081-090>094-150800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 400 AM EDT Thu Jun 14 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms will develop this afternoon across Eastern NC. Heavy rain with localized flooding, an isolated damaging wind gust, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat wave will develop early to middle next week. Heat indices will reach up to 100 to 110 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-150800- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 400 AM EDT Thu Jun 14 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous thunderstorms will develop this afternoon across Eastern NC. Heavy rain with localized flooding, an isolated damaging wind gust, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat wave will develop early to middle next week. Heat indices will reach up to 100 to 110 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
107 PM EDT THU JUN 14 2018
NCZ090-098-141745-
Onslow-Duplin-
107 PM EDT THU JUN 14 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES...
At 106 PM EDT, a strong thunderstorm was located near Catherine Lake,
or 9 miles southwest of Half Moon, moving east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Dixon, Albert J Ellis Airport, Richlands South, Deppe and Haws
Run.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3465 7765 3472 7768 3472 7772 3488 7765
3486 7726 3452 7742
TIME...MOT...LOC 1706Z 290DEG 22KT 3477 7761
HedenSpecial Weather Statement
National Weather Service Newport/Morehead City NC
133 PM EDT THU JUN 14 2018
NCZ092-093-095-098-141815-
Onslow-Jones-Craven-Carteret-
133 PM EDT THU JUN 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...NORTHEASTERN ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...
At 133 PM EDT, a strong thunderstorm was located over Piney Green,
moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jacksonville, Morehead City, Pumpkin Center, Piney Green, Camp
Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret, Silverdale,
Kellum, Midway Park, Broad Creek, Peletier, Kuhns, Bogue, Hammocks
Beach, Bogue Inlet Pier, Hammocks Beach State Park and Deppe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3456 7717 3455 7717 3464 7745 3488 7733
3477 7686 3453 7708
TIME...MOT...LOC 1733Z 289DEG 27KT 3475 7730
HedenSpecial Weather Statement
National Weather Service Newport/Morehead City NC
200 PM EDT THU JUN 14 2018
NCZ093-095-141845-
Craven-Carteret-
200 PM EDT THU JUN 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CENTRAL
CARTERET COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Open Grounds
Farm, or 12 miles north of Harkers Island, moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Morehead City, Harkers Island, North River, Sealevel, Marshallberg,
Davis, Straits, Smyrna, Atlantic, Harlowe, Otway, Williston, Open
Grounds Farm, Stacy, Bettie, Michael J Smith Airport, Oceana Pier,
Cape Lookout Lighthouse, Rachel Carson Estuarine Reserve and Fort
Macon State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3480 7685 3497 7652 3488 7601 3482 7607
3455 7661
TIME...MOT...LOC 1800Z 284DEG 25KT 3486 7649
HedenSpecial Weather Statement
National Weather Service Newport/Morehead City NC
220 PM EDT THU JUN 14 2018
NCZ095-098-141900-
Onslow-Carteret-
220 PM EDT THU JUN 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ONSLOW AND
SOUTHWESTERN CARTERET COUNTIES...
At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Edgecomb to Newport.
Movement was southwest at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jacksonville, Morehead City, North Topsail Beach, Newport, Camp
Lejeune Center, Swansboro, Cape Carteret, Pine Knoll Shores,
Folkstone, Verona, Dixon, Broad Creek, Wildwood, Peletier, Bogue,
Hammocks Beach, Onslow Beach, Sneads Ferry, Hammocks Beach State Park
and Sea View Pier.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3444 7752 3447 7756 3464 7764 3481 7685
3452 7659 3449 7668 3453 7696 3444 7716
TIME...MOT...LOC 1820Z 063DEG 28KT 3454 7765 3477 7686
27The Morehead City radar (KMHX), 58 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell at Everett Yopp Dr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 753662.